Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 87, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 1997, 2:34 AM MDT for Hooker County, Thomas County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1997, 2:34 AM MDT (08:34 UTC)
- Expired
- Jun 29, 1997, 3:20 AM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
Counties Hooker County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 23 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:00 AM MDT | Hail 1.75 | Seneca, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 2884 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 290834 RRA SVRLBF NEC091-171-290920- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 AM CDT SUN JUN 29 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 420 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...WESTERN THOMAS COUNTY ...SOUTHEASTERN HOOKER COUNTY AT 330 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 19 MILES SOUTH SOUTHEAST OF MULLEN OR 17 MILES SOUTH OF SENECA MOVING NORTH NORTHEAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. RLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:29 AM MDT, 5 minutes earlier.
Area forecast discussion, Jun 29, 2:29 AM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 328 AM CDT SUN JUN 29 1997 ...FORECAST PROBLEM WILL BE TEMPS AND THUNDERSTORMS... NOT MUCH TIME FOR DISCUSSION AS SEVERE WEATHER HAS PREVENTED ME FROM LOOKING MUCH AT PC-GRIDDS. MODELS SIMILAR WITH KEEPING 500 WEST COAST TROUGH OFF COAST THROUGH 24 HOURS BEFORE MOVING IT INTO PACIFIC NORTHWEST AFTER 36 HOURS. WEAK SHORTWAVES IN WEAK 500 RIDGE AFFECT NEBRASKA TODAY WITH WEAK WAVE MOVING ACROSS WYOMING AND GETS INTO EASTERN PART OF STATE BY 00Z TONIGHT. ANOTHER WAVE THEN COMES ACROSS WYOMING BY 36 HOURS AND AFFECT WESTERN PART OF STATE FROM 36 TO 48 HOURS. STRONG TO SEVERE THUNDERSTORMS THIS MORNING APPEAR TO BE CAUSED BY WEAK DRYLINE WITH 50S TO LOWER 60S DEW POINTS IN EASTERN PANHANDLE WITH MID 40S DEW POINTS IN BFF. THERE ALSO APPEARED TO BE A WEAK BOUNDARY JUST AHEAD OF THUNDERSTORM LINE IN ARTHUR COUNTY. THIS LINE APPEARED TO BE RIGHT WHERE THUNDERSTORMS FIRED AND DEVELOPED RAPIDLY OVER ARTHUR AND GARDEN COUNTIES UP INTO SOUTHERN CHERRY COUNTY.ALSO LFQ OF JET COULD HAVE AIDED IN THUNDERSTORMS. THUNDERSTORM CHANCES ARE THE FIRST PROBLEM. VERY UNSTABLE AIR ALOFT WITH STEEP 700-500 LAPSE RATES GREATER THAN 20 OVER ALL OF CWA THIS MORNING THROUGH EVENING. CAPE ALSO IN 1000-2000 J/KG RANGE TODAY. 850-700 THTE RIDGES OVER CENTRAL AND WESTERN NEBRASKA TODAY AND TOMORROW. THIS WOULD INDICATE THUNDERSTORM CHANCES ARE THERE. LIMITING FACTOR IS CAP WHICH 00Z ANALYSIS SHOWED WAS 13 AT LBF. MODELS SHOW A LITTLE COOLING IN CAP TO +11 AT LBF TONIGHT WHICH I DO NOT SEE...BUT CANNOT ARGUE WITH SINCE THUNDERSTORMS ARE GOING THIS MORNING WHEN I THOUGHT THE ATMOSPHERE WAS CAPPED ENOUGH. BASICALLY...PERSISTENCE IS WAY TO GO. TEMPS LOOK OKAY FOR GUIDANCE...AND WILL GO SLIGHTLY ABOVE TODAY. BASICALLY...THE WEATHER STAYS THE SAME FOR TOMORROW WITH LITTLE CHANGE...BUT A LITTLE STRONGER CAP. GOING FORECAST LOOKS GOOD WITH NO RECOMMENDATIONS. CCF LBF BB 092/064 095/064 090 702312 ANW BB 093/065 094/066 086 702322 OGA BB 092/065 095/065 091 702322 ONL BB 092/068 094/070 088 702322 IML BB 093/065 096/066 092 702322 BBW BB 091/064 094/064 090 702311 VTN BB 094/064 094/064 085 702322 MICHELS T
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:37 AM MDT | Severe Thunderstorm Warning | LBF | Arthur | 33 min |
| Jun 29, 1:00 AM MDT | Severe Thunderstorm Warning | LBF | Garden | 65 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.